Tuesday, January 31, 2012

Oral Serotonin: A Great Experiment, But Worth It?

This has been the worst month since I started treatment — which was, incidentally, just about one year ago. (Happy Lymeaversary.)

The latest tweaks to my protocol at the beginning of January — which included increasing my Armour thyroid to 1.5 grains and starting oral serotonin pills — unleashed a cascade of unwanted domino effects that I still haven't gotten under control.

First, the increase in thyroid sent my uber-sensitive body into a hyperthyroid state, causing the kind of unnerving anxiety that makes a person want to rip all of their skin off. So I called my doctor and was told to go back to one grain. OK, problem solved. Next. 

Ever-sensitive to subtle sensations in my body, I noticed my stomach had developed a constant ache and discomfort. The uncanny, achey feeling led to nausea which suddenly triggered a three-day funfest of on-and-off dry heaving into the toilet. While I must have dry heaved more than a dozen times, I wasn't able to vomit — even when there was surely still food (and at the very least, bile) available to purge.

I found this peculiar; the lack of vomit, in addition to the fact that my bowel movements were not disturbed — led me to believe that I did not have the kind of bacterial or viral infection in my stomach that tends to make people vomit.

After I finally stopped dry heaving (which puts us around the third week of January), I developed this incessant, awful acid reflux and spastic gagginess unlike anything I had ever felt before. Since I've already had three endoscopies of my upper G.I. (one at age 10, one at 16, and one at 20), and two of the three yielded "no results" while the third showed "acid reflux" and the doctors never had any solutions other than doling out prescriptions, I was averse to doing yet another endoscopy. What's the point?

So I did what everyone says not to do: I took to Google. And I started an investigation into what could be causing the perplexing combination of acid reflux, gagginess and chokiness, rib-cage spasming, and dry heaving, without any lower intestinal symptoms. Lo and behold, I came across some information about hiatal hernia, a condition where the top of the stomach actually gets pulled up through the diaphragm into the esophagus. I knew immediately that's what I had.

That's when I enlisted the help of my roommate in performing the hiatal hernia exercises that pull the stomach down. While I felt a significant amount of relief immediately after pulling down my stomach, the symptoms weren't entirely gone, and I was at the end of my rope. So I called my LLMD, Randy Baker, and asked if he'd squeeze me in for an emergency visit.

Dr. Baker confirmed that I'd indeed had a hiatal hernia, which can happen when a person retches and as a result their stomach gets thrust upwards. So, if the hernia was caused by the heaving, then what caused the heaving? I was eager to get to the bottom of this!

Through his muscle and energy tests, Dr. Baker informed me that he was getting a strong reading of H. pylori (the bacterial precursor to ulcers) in my stomach. Well, what triggered the flare-up of H. pylori? According to him, the serotonin pills indicated they were the root culprit.

So, let's get this straight: The serotonin caused my omnipresent traces of H. pylori (which runs in my family) to multiply, which caused me to start retching, which slid my stomach through my diaphragm, which opened the door to acid reflux?

And all of this because I was trying to get more serotonin to my brain so that I can be happier.

Per Dr. Baker's instructions, I'm taking licorice root, slippery elm bark, mastica gum, Zofran, and 1/2 a tablet of Prilosec as needed to get me through this temporary blip. Even on these medications, I'm still dry heaving sporadically and as recently as last night. Apparently the above supplements have healing properties that should fix all of this, but my patience wears thin when it comes to nausea (my most-abhored sensation). Can't stand the feeling.

Furthermore, I've slipped completely off the wagon in regards to all my vitamins, minerals, herbs, anti-parasitics — my full protocol. It's been almost a month since I was able to take any of that stuff, due to the fragile state of my stomach. I feel as though I'm backpedaling with every day that I lose. Lyme, babesia, mycoplasma, parasites — they're having a heyday while I try to get my stubborn stomach under control.

And I can't help but wonder: Even when my stomach is healed, will I be able to go back on my full load of pills? On a daily basis my treatment calls for more than 25 orals, tearing away at my stomach lining. I just don't know if I have the stomach for this treatment. Rife machines, i.v.s, injections, suppositories and oxygen therapy — anything that bypasses the stomach — are looking more attractive to me every day.

Although I haven't flat-out discovered any research that directly connects oral serotonin to H. pylori replication, I've seen some information that suggests that, when orally ingested, serotonin can disrupt the gut's various processes. One rather significant connection I made was the serotonin/dopamine-and-nausea connection. As it turns out, serotonin and dopamine are directly proportional to the feeling we call nausea. Anti-nausea pills such as Zofran are serotonin antagonists, meaning they fight nausea by reducing serotonin.

Ultimately, I'm not sure that increasing serotonin in the gut is the solution for a neurotransmitter deficiency, especially in a person sensitive to nausea. Maybe, just maybe, had I continued the serotonin pills, I would have eventually felt happier albeit chronically nauseous. Scratch that.... I could never be happy if I were always nauseous!

Since I've always had a sensitive stomach — in addition to constant H. pylori — I think my reaction to the serotonin was a semi-rare one and I can't say another person would have experienced the full cascade of symptoms that I did. In hindsight, part of me wishes I hadn't messed with this very powerful substance, but another part of me doesn't regret anything I've tried. If I wasn't the brave experimenter that I am, I would never discover what have been beneficial supplements, either.

I would suggest that anybody with a history of H. pylori (or ulcers), acid reflux, hiatal hernias, or chronic nausea be very cautious when deciding to take oral serotonin. For the rest of you, it might be worth a shot if, like with me, other attempts at increasing your serotonin levels (such as 5-HTP and L-tryptophan) have all failed.

No comments:

Post a Comment